New contraceptive pills ‘increase blood clot risk’

Risks for women using newer pills were around 1.8 times higher than for women using older pills. Picture: Esme Allen
Risks for women using newer pills were around 1.8 times higher than for women using older pills. Picture: Esme Allen
Share this article
0
Have your say

NEWER contraceptive pills carry a higher risk of potentially deadly blood clots than older versions, new research has warned.

Scientists from Nottingham University found that combined oral contraceptives containing one of the newer types of progestogen hormone were associated with an increased risk of a blood clot in a vein – known as venous thromboembolism (VTE) – than pills containing older progestogens.

“This study provides reliable comparative findings”

Yana Vinogradova

This study comes after news of the death of 21-year-old Fallan Kurek, from Staffordshire, who is thought to have died after the pill Rigivedon triggered a fatal blood clot in her lung.

Yana Vinogradova, research fellow in Medical Statistics at Nottingham University, said it was “an important clarifying study” that “has sufficient power to provide reliable comparative findings for different formulations of combined oral contraceptives”.

The study used prescription data from two large UK general practice databases to measure the associations between use of combined oral contraceptives and risk of VTE in women aged 15-49 years, adjusting for other known risk factors.

They found that current users of any combined oral contraceptive are at an increased risk of VTE compared with non-users of similar age and health status.

Compared with women not using oral contraceptives, women using older pills, containing levonorgestrel, norethisterone, and norgestimate, had about two-and-a-half times increased risk of VTE. Women using newer pills, containing drospirenone, desogestrel, gestodene, and cyproterone, had around a four times increased risk of VTE.

Risks for women using newer pills were around 1.5 to 1.8 times higher than for women using older pills.

Ms Vinogradova stressed oral contraceptives are very safe and pointed out that the reported three-times increased risk of VTE in women using oral contraceptives in their study is still lower than the up to tenfold increased risk of VTE in pregnant women.

She said women on combined contraceptive drugs should not stop using them, but should consult their doctor and review their current type of pill if they have any concerns.

Although the increased clot risk associated with combined oral contraceptives is well known, previous studies have used different methods to examine this link, so the relative risks associated with different combinations remain inconclusive.

In absolute terms, the number of extra VTE cases per year per 10,000 treated women was lowest for levonorgestrel and norgestimate (six extra cases), and highest for desogestrel and cyproterone (14 extra cases).

The results “provide evidence for relevant authorities concerned with prescribing guidelines or those involved with regulation of safety of medicines.”

Professor Susan Jick, from the Boston University School of Public Health, said the study “addresses important questions about the risk of venous thromboembolism in women taking oral contraceptives, concluding that the risk is around twofold higher than the risk associated with older contraceptives”.

These results, combined with those of a similar Danish study published in 2011, “clarify inconsistencies in earlier studies and provide important guidance for the safe prescribing of oral ­contraceptives”.

Student had seizure from reaction to pill

NAPIER University graduate Ashley-Jane Kitchen nearly died after she had a stroke triggered by a severe reaction to the contraceptive pill.

The South African student was 21 when she collapsed in agony in April 2012.

Ashley-Jane, known as AJ, was rushed to Edinburgh Royal Infirmary where doctors initially wrongly ruled out a stroke due to her age. Further scans revealed a bleed behind her eye – thought to have been triggered by a combination of dehydration and a rare reaction to the pill.

AJ, of Tollcross, Edinburgh, said: “My whole body started shaking. I’d never had a fit before and this seemed to go on forever. I ended up falling out of bed, hitting my head on the bedside cabinet. I couldn’t move at all. It was terrifying.”

Doctors realised she had a blood clot on the brain, known as cerebral venous thrombosis, which could have killed her or left her in a vegetative state.

She spent a week in the high-dependency unit where she was given anti-clotting drugs and started to recover. After learning to walk again through intense physiotherapy, she was able to make a full recovery and complete her accounting and corporate finance degree.